levothyroxine dilema

I have been having a few odd occasions where I feel very faint dry mouth heart racing and high blood pressure (see previous post). Doctor suggested betablockers, tried these and my heart rate went to 42 so stopped the betablockers after three days of feeling ill.

Recently I had food poisoning while away from home so went to a "holiday" doctor who recommended stopping levo as my pulse was 135 and getting my own doctor to reduce the dose. Back home I've just been to see my doctor (who got the report from the holiday doctor) and have been told to start taking levo again at the same dose. My blood pressure is now normal, my heart rate fine and I only stopped levo four days ago, I asked if i could try a different medication for my hypothyroidism but was told no; wouldn't even discuss it and seemed to get quite annoyed when I told them what the "hoiday" doctor had suggested. I was told in no uncertain terms that my dose was fine according to blood results of TSH (1.7) and the fast heart rate had nothing to do with the levothyroxine. All I wanted was to see if going from 100mcg to 75 mcg would help with my blood pressure but they didn't even bother taking my blood pressure. It was such an embarrassing appointment that I just came out and cried in the car :(

How can doctors differ so much? The doctor I saw while I was away was so pleasant to talk to and wouldn't even hear of going on betablockers before reducing my levo dose. I'm just so scared of having another attack of feeling faint with a fast heart rate if I'm on my own in a crowded street as I'm sure the tablets must be doing this as it states this on the side effects! Comments appreciated please

5 Replies

  • If l were you l would change doctors, that seems unacceptable for a doctor to make you feel like that. They are supposedly there to help you. At least listen to you and discuss your medication. Don't ever forget it's your health and you want what's best for you, we are not all the same so doctors should take this on board. Good luck and don't cry, positive action is the way forward.

  • Cara, you posted your labs last year, and your TSH was much lower. What has made it rise? Is your dose now lower than this time last year?

    On that post, a year ago, someone said that you weren't converting very well - and there was evidence that conversion wasn't all it could be. It's possible that your conversion has got worse since then.

    Your TSH, at 1.7, is too high for someone on thyroid hormone replacement. So, I would say, yes, you could do with your dose of Levo dropping, but with some T3 added in its place. Low T3 is bad for hearts. And if your doctor won't play ball, why not buy your own?

    Have you had all your nutrients tested? Are you supplementing the deficiencies? It's not all about hormones. Hearts need good levels of nutrients, too.

  • Thank you both very much for your replies. The doctor did a full blood test because of the episode of high blood pressure and fast heart rate (when I felt really faint in town and had to have a medic). I was really hoping for a reduction in the levothyroxine and a bit of T3 added but my doctor won't even consider it, he wanted me to take betablockers but they brought my heartrate down to 42 and really frightened me as though it was going to stop. He is so intimidating I wish I could change doctors but it could be just as bad somewhere else as my notes will follow me :/

    I've started to take magnesium tablets as someone suggested that so I'm hoping that will help. My levo is 100mcg and this hasn't changed for quite some while. I don't think i would dare self medicate as I just wouldn't know how much to take and it's hard when i have a full tablet of 100mcg levo to split it.

    I might try another home blood test and post results here although I've only just restarted levohyroxine today, thank you again for your help, what would be good heart nutrients please greygoose?

  • The heart needs all nutrients to be optimal. Start by getting your vit D, vit B12, folate and ferritin tested. And post the results on here.

    You really must not allow your doctor to bully you. He's not allowed to domthat. Stand up to him! He's not god! You have to start taking responsibility for your own health, not let him dictate what you can and can't do. And, to that end, you have to start learning about your disease.

    Then, when you have learnt about it, you will feel more confident about self treating, which really isn't as difficult as all that. You just have to be sensible about it. You can't go on letting your over bearing doctor keep you sick because of his ignorance and his arrogance. It's your life, after all!

  • Hi Cara,

    Just to add a note. I feel it's quite irresponsible of your doctor to completely rubbish the fact that Levo could be causing a fast heart rate. It certainly has with me and recently, when my poor Gran had a borderline thyroid result, her GP did not want to put her on Levo due to the fact that it can speed up your heart rate (she has atrial fibrillation and various other cardiac problems).

    Obviously it's different for everyone, but I would get more advice from a different doctor on that.

You may also like...